Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 197, NWS Midland/Odessa, TX

October 6, 2004Crane County, Ward County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 6, 2004, 1:08 AM CDT for Crane County, Ward County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2004, 1:08 AM CDT (06:08 UTC)
Expired
Oct 6, 2004, 6:15 AM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Crane County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 060611
FFWMAF
TXC103-475-061115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 AM CDT WED OCT 6 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WARD COUNTY IN WEST TEXAS
  CRANE COUNTY IN WEST TEXAS

* UNTIL 615 AM CDT

* AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A COMPLEX OF THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING 
  ACROSS THE WARD COUNTY.  THESE THUNDERSTORMS WERE PRODUCING 
  RAINFALL AT A RATE OF 1 TO 1 1/2 INCHES PER HOUR.  THIS ACTIVITY
  WAS MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WICKETT...
  MONAHANS...
  PYOTE..
  THE MONAHANS SANDHILLS STATE PARK...
  CRANE...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND. 

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. 

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. 

LAT...LON 3139 10303 3137 10315 3139 10322 3143 10326
      3145 10347 3158 10351 3160 10349 3164 10356
      3164 10230 3109 10231 3109 10238

$$
2 follow-up statements
000 
WGUS74 KMAF 060700
FFSMAF
TXC103-475-061115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 AM CDT WED OCT 6 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 AM CDT FOR CRANE AND
WARD COUNTIES...

AT 150 AM CDT...THE PUBLIC REPORTED A FLASH FLOODING OCCURRING IN 
THE CITY OF MONAHANS AS WELL AS SOUTH OF THE CITY.  WATER OVER ALL 
CITY STREETS WAS AT LEAST 6 INCHES DEEP...AND SOME AREAS HAD WATER 
UP TO 18 INCHES DEEP.  ALSO AT THE INTERSECTION OF FM 1776 AND STATE 
HIGHWAY 18 SOUTH OF MONAHANS...THREE FEET OF WATER WAS COVERING THE 
ROAD.  MODERATE RAIN CONTINUED TO FALL IN WARD COUNTY WHILE THE 
HEAVY RAIN HAS NOW MOVED INTO CRANE COUNTY.  THESE THUNDERSTORMS 
CONTINUE TO MOVE TO THE EAST AT 25 MPH.  

SOME LOCATIONS AFFECTED BY THE THUNDERSTORM PRODUCING FLASH FLOODING
INCLUDE...TUBBS CORNER AND CRANE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3113 10241 3124 10246 3127 10259 3133 10266
      3128 10275 3140 10301 3139 10317 3145 10326
      3146 10345 3160 10347 3164 10352 3164 10230
      3110 10231

$$
000 
WGUS74 KMAF 061121
FFSMAF
TXC103-475-061127-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 AM CDT WED OCT 6 2004

...FLASH FLOOD WARNINGS FOR CRANE AND WARD COUNTIES EXPIRED AT 615 
AM CDT...

AT 615 AM CDT...LOCAL OFFICIALS IN CRANE AND WARD COUNTIES INDICATED 
THAT EARLIER FLASH FLOODING ON AREA ROADWAYS AND HIGHWAYS HAD 
SUBSIDED. 

AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT TO MODERATE RAINFALL MOVING OUT OF THE PREVIOUSLY WARNED AREA. 
RUNOFF MAY CONTINUE TO RESULT IN MINOR FLOODING OF LOW LYING AREAS 
FOR THE NEXT SEVERAL HOURS...BUT THE THREAT OF FLASH FLOODING HAD 
ENDED.

LAT...LON 3113 10241 3124 10246 3127 10259 3133 10266
      3128 10275 3140 10301 3139 10317 3145 10326
      3146 10345 3160 10347 3164 10352 3164 10230
      3110 10231

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 6:58 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Oct 5, 6:58 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT TUE OCT  5 2004

.UPDATE...
UPDATED TEXT AND GRAPHICS PRODUCTS FORTHCOMING TO REFLECT UPGRADE
TO TORNADO WATCH 852.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70
Hazardous weather outlook, Oct 5, 2:45 PM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT TUE OCT 5 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
245 PM CDT (145 PM MDT) TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN
NEW MEXICO AND WEST TEXAS TONIGHT.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT.

DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL.  SOUTHEASTERN NEW
MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST
LIKELY TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING.  A
FLASH FLOOD WATCH IS IN EFFECT FOR ALL COUNTIES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ON WEDNESDAY.  SEVERE WEATHER WILL BE POSSIBLE AGAIN WITH LARGE HAIL
AND DAMAGING WINDS BEING THE PRIMARY THREATS.  THESE THUNDERSTORMS
MAY ALSO LEAD TO ADDITIONAL FLASH FLOODING ACROSS AREAS THAT RECEIVE
HEAVY RAINFALL TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY
AND TONIGHT.

&&

.TECHNICAL DISCUSSION...
A NUMBER OF FACTORS WILL CONTRIBUTE TO THE SEVERE WEATHER THREAT
TONIGHT.  VERTICAL SHEAR FROM 0 TO 6KM AGL WILL INCREASE TO THE 40KT
TO 45KT RANGE AS AN UPPER LEVEL TROUGH APPROACHES.  SHEAR OF THIS
MAGNITUDE IS SUFFICIENT FOR ORGANIZED CONVECTION TO FORM WITH
SUPERCELLS POSSIBLE.  THE HIGHEST VALUES OF SHEAR WILL BE LOCATED
OVER SOUTHEASTERN NEW MEXICO...SO EXPECT THE BEST CHANCE FOR SEVERE
WEATHER IN THIS AREA.  THIS TROUGH WILL ALSO INCREASE LARGE-SCALE
LIFT OVER THE AREA AS IT NEARS THE REGION.  INSTABILITY HAS BEEN
INCREASING THROUGHOUT THE DAY AS SUNSHINE HAS BEEN ABLE TO WARM THE
BOUNDARY LAYER...AND DEWPOINTS REMAIN NEAR 60F DEGREES.  LAPSE RATES
GREATER THAN 7C/KM IN THE 700MB TO 500MB LAYER WILL ALSO CONTRIBUTE
TO THE ATMOSPHERIC INSTABILITY.

In the hours before

Special weather statement, Oct 5, 10:47 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1047 PM CDT TUE OCT 5 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>081-258-060800-
ANDREWS TX-BIG BEND AREA TX-BORDEN TX-CENTRAL LEA COUNTY NM-CRANE TX-
DAVIS/APACHE MOUNTAINS AREA TX-DAWSON TX-ECTOR TX-
EDDY COUNTY PLAINS NM-GAINES TX-GLASSCOCK TX-GUADALUPE MOUNTAINS TX-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-HOWARD TX-LOVING TX-
MARFA PLATEAU TX-MARTIN TX-MIDLAND TX-MITCHELL TX-
NORTHERN LEA COUNTY NM-PECOS TX-PRESIDIO VALLEY TX-REAGAN TX-
REEVES COUNTY AND UPPER TRANS PECOS TX-SCURRY TX-
SOUTHERN LEA COUNTY NM-UPTON TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX-
WARD TX-WINKLER TX-
INCLUDING THE CITIES OF...ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...
BIG LAKE...BIG SPRING...CARLSBAD...COLORADO CITY...CRANE...
FORT DAVIS...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...KERMIT...
LAJITAS...LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY...
MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...
PINE SPRINGS...PRESIDIO...RANKIN...SEMINOLE...SHEFFIELD...SNYDER...
STANTON...TATUM AND VAN HORN
1047 PM CDT TUE OCT 5 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 300 AM CDT(200 AM MDT) FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...
SCURRY...UPTON...WARD AND WINKLER.

IN SOUTHWEST TEXAS...BREWSTER...CULBERSON...JEFF DAVIS...PECOS...
PRESIDIO AND REEVES.

IN SOUTHEAST NEW MEXICO...EDDY AND LEA.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ALPINE...
ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...BIG SPRING...CARLSBAD...
COLORADO CITY...CRANE...FORT DAVIS...FORT STOCKTON...GAIL...GARDEN
CITY...HOBBS...KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...
MARFA...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER
JUNCTION...PECOS...PINE SPRINGS...PRESIDIO...RANKIN...SEMINOLE...
SHEFFIELD...SNYDER...STANTON...TATUM AND VAN HORN.
Local storm report, Oct 5, 11:47 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1147 PM CDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             25 SW CARLSBAD          32.15N 104.54W
10/05/2004  0.75 INCH        EDDY               NM   TRAINED SPOTTER

            7 MILES NORTH OF THE EDDY/CULBERSON COUNTY LINE.

0738 PM     TORNADO          18 W PECOS              31.41N 103.80W
10/05/2004                   REEVES             TX   BROADCAST MEDIA

            BRIEF TOUCHDOWN.

0958 PM     HAIL             LOVINGTON               32.95N 103.35W
10/05/2004  0.50 INCH        LEA                NM   OTHER FEDERAL

            38 KNOT WIND AND HEAVY RAIN ACCOMPANIED MARBLE HAIL.

1005 PM     HAIL             6 SE LOVINGTON          32.88N 103.28W
10/05/2004  0.88 INCH        LEA                NM   LAW ENFORCEMENT

            NICKEL HAIL BETWEEN HOBBS AND LOVINGTON AT 66 MILE MARKER
            ON STATE HIGHWAY 18.

1105 PM     HAIL             MENTONE                 31.71N 103.60W
10/05/2004  0.88 INCH        LOVING             TX   TRAINED SPOTTER

            HEAVY RAIN ACCOMPANIED HAIL.

&&

JPC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:25 PM CDTSevere Thunderstorm WarningMAFReeves65 min
Oct 5, 7:34 PM CDTTornado WarningMAFReeves56 min
Oct 5, 7:50 PM CDTTornado WarningMAFCulberson, Reeves40 min
Oct 5, 8:38 PM CDTSevere Thunderstorm WarningMAFCulberson67 min
Oct 5, 9:17 PM CDTFlash Flood WarningMAFCulberson4 hr
Oct 5, 9:35 PM CDTSevere Thunderstorm WarningMAFReeves40 min
Oct 5, 9:42 PM CDTSevere Thunderstorm WarningMAFCulberson63 min
Oct 5, 10:16 PM CDTSevere Thunderstorm WarningMAFGaines59 min
Oct 5, 10:17 PM CDTSevere Thunderstorm WarningMAFLoving58 min
Oct 5, 10:26 PM CDTSevere Thunderstorm WarningMAFReeves64 min
Oct 5, 10:36 PM CDTFlash Flood WarningMAFGaines4 hr
Oct 5, 11:11 PM CDTTornado WarningMAFReeves64 min
Oct 5, 11:21 PM CDTSevere Thunderstorm WarningMAFWinkler39 min
Oct 5, 11:35 PM CDTSevere Thunderstorm WarningMAFWard55 min
Oct 5, 11:42 PM CDTFlash Flood WarningMAFWinkler3 hr
Oct 5, 11:56 PM CDTSevere Thunderstorm WarningMAFEctor49 min
Oct 6, 12:05 AM CDTFlash Flood WarningMAFEctor6 hr
Oct 6, 12:10 AM CDTFlash Flood WarningMAFDawson4 hr
Oct 6, 12:13 AM CDTFlash Flood WarningMAFAndrews4 hr
Oct 6, 12:31 AM CDTSevere Thunderstorm WarningMAFWard59 min
Oct 6, 12:49 AM CDTFlash Flood WarningMAFMidland4 hr
Oct 6, 1:33 AM CDTFlash Flood WarningMAFHoward, Martin4 hr
Oct 6, 1:45 AM CDTSevere Thunderstorm WarningMAFJeff Davis45 min
Oct 6, 1:52 AM CDTFlash Flood WarningMAFGlasscock4 hr
Oct 6, 2:03 AM CDTFlash Flood WarningMAFMitchell, Scurry5 hr
Oct 6, 3:06 AM CDTFlash Flood WarningMAFPecos4 hr
Oct 6, 4:39 AM CDTFlash Flood WarningMAFTerrell4 hr
Oct 6, 4:59 AM CDTFlash Flood WarningMAFMidland4 hr
Oct 6, 6:44 PM CDTSevere Thunderstorm WarningMAFCulberson61 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.